California, 2009Heavy Snow in California, March 3 to 4, 2009
March 3 to 4, 2009 · NWS VEF · 1 event in 1 county or zone
A Pacific storm system brought locally heavy snow to the Sierra Nevada mountains, and locally high winds to southern Nevada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system brought locally heavy snow to the Sierra Nevada mountains, and locally high winds to southern Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Mar 3, 9:05 PM PST, 1 hour 55 minutes earlier.
Area forecast discussion, Mar 3, 9:05 PM PST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
905 PM PST TUE MAR 3 2009
.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM OFF THE PACIFIC COAST WILL
BRING SIGNIFICANT SNOW TO THE SOUTHERN SIERRA TONIGHT AND WEDNESDAY
AND A CHANCE OF PRECIPITATION ACROSS MUCH OF THE SOUTHERN GREAT
BASIN THROUGH THE REMAINDER OF THE WEEK. PERIODS OF GUSTY WINDS AND
A COOLING TREND WILL OCCUR AS THE SYSTEM SLOWLY MOVES INLAND THEN
PULLS EAST TO THE ROCKIES BY SATURDAY.
&&
.UPDATE...VARIABLE MID AND HIGH LEVEL MOISTURE ACROSS MUCH OF THE
CWA TONIGHT AS SOUTHWEST FLOW CONTINUES TO DRAW SUBTROPICAL MOISTURE
ACROSS THE AREA. UPPER LOW OFF THE WEST COAST TO STILL BE THE MAIN
PLAYER FOR THE SHORT TERM WITH IMPULSES ROTATING INTO THE SOUTHERN
SIERRA AND THEN ACROSS MAINLY THE NORTHERN PORTION OF THE CWA.
PRECIPITATION CONTINUES TO MOVE UP THE WEST SIDE OF THE SOUTHERN
SIERRA THIS EVENING WITH LIGHT PRECIPITATION SO FAR ACROSS THE EAST
SLOPES. HOWEVER BOTH NAM/GFS CONTINUE TO SHOW AN INCREASE BY 12Z
WED CONTINUING INTO EARLY WEDNESDAY AFTERNOON. CURRENT WINTER
WEATHER ADVISORY FOR THE EAST SLOPES OF THE SOUTHERN SIERRA LOOKS
GOOD FOR SNOW AND CONTINUED GUSTY WINDS. OVERALL SHORT TERM FORECAST
ON TRACK AND DO NOT PLAN ANY UPDATES THIS EVENING.
&&
.AVIATION...FOR MCCARRAN... SOUTHWEST WINDS AROUND 10KTS TO CONTINUE
THROUGH 16Z BEFORE INCREASING AGAIN WITH GUSTS TO 25 KTS WEDNESDAY
AFTERNOON INTO EARLY EVENING. CLOUDS TO GENERALLY BE AOA 20K FT.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT-BKN CIRRUS AT OR ABOVE 20KFT OVER THE SOUTHEAST CWA
WITH SOME LOW MOISTURE IMPACTING THE SOUTHERN SIERRA. BKN-OVC CIGS
BETWEEN 6-8K FEET IN THE OWENS VALLEY WITH THE SIERRA AND WHITE
MOUNTAINS OBSCURED TONIGHT. PRECIP SHOULD REMAIN CONFINED TO THE
SIERRA UNTIL AFTER MIDNIGHT AND THEN SPILL INTO THE OWENS VALLEY
AROUND 10Z WED.
&&
.PREV DISCUSSION...SHORT TERM 340 PM PST...THE UPPER LOW JUST OFF
THE NORTHERN CALIFORNIA COAST WILL BEGIN TO MOVE SOUTH THIS EVENING
WITH SEVERAL PIECES OF ENERGY ROTATING INTO THE REGION.
PRECIPITATION HAS STARTED TO INCREASE IN COVERAGE AND INTENSITY OVER
NORTHERN CALIFORNIA STRETCHING INTO THE CENTRAL SIERRA. THIS WILL
EVENTUALLY WORK SOUTH TONIGHT AND BEGIN TO AFFECT THE SOUTHERN
SIERRA. MAJORITY OF THE SNOWFALL IS EXPECTED TO REMAIN ON THE
WESTERN SLOPES...BUT SPILLOVER SNOWFALL COULD AMOUNT TO AROUND 5-10
INCHES ON THE EASTERN SLOPES. CURRENT SNOW ADVISORY FOR THE EASTERN
SIERRA SLOPES REMAINS IN GOOD SHAPE. GUSTY WINDS WERE REPORTED IN
THE SIERRA AND OWENS VALLEY TODAY...BUT MAJORITY OF THE WINDS
REMAINED UNDER ADVISORY LEVEL CRITERIA. DID GO AHEAD AND LET THE
WIND ADVISORY DROP FOR INYO COUNTY. GUSTY SOUTHWEST WINDS DID
DEVELOP OVER PORTIONS OF CENTRAL AND SOUTHERN NEVADA DURING THE
AFTERNOON AND SEVERAL PLACES...ESPECIALLY IN THE VICINITY OF THE
NEVADA TEST SITE...GUSTED OVER 40 MPH. SURFACE GRADIENTS AND MODEL
DATA SUGGEST THAT WINDS WILL CONTINUE FOR THE NEXT FEW HOURS AND
WENT AHEAD AND ISSUED A WIND ADVISORY FOR NV ZONES 14/15/17. HOW
MUCH PRECIPITATION WILL FALL EAST OF THE SIERRA IS TRICKY DUE TO
RAIN SHADOWING...BUT THERE LOOKS TO BE ENOUGH ENERGY TO BRING
SCATTERED SHOWERS TO THE NORTHERN CWA WEDNESDAY AFTERNOON. THIS AREA
WILL REMAIN IN THE WARM SECTOR SO SNOW LEVELS WILL REMAIN FAIRLY
HIGH DURING THE DAY. A WEAK COLD FRONT WILL THEN PUSH THROUGH THE
GREAT BASIN WEDNESDAY NIGHT AND THURSDAY BRINGING ADDITIONAL CHANCES
OF SHOWERS TO THE REMAINDER OF THE CWA. THESE SHOWERS WILL OCCUR
MAINLY ALONG THE FRONT AND SHOULD REMAIN ONLY ISOLATED...WITH THE
EXCEPTION OF LINCOLN COUNTY WHERE CHANCES WILL BE GREATER DUE TO
BETTER FRONTAL FORCING. THERE ARE FAIRLY SIGNIFICANT DIFFERENCES IN
THE MODELS FRIDAY BETWEEN THE GFS AND NAM. THE NAM KEEPS THE LOW OFF
SHORE WHILE THE GFS SHOWS AN OPEN WAVE OVER THE AREA. IN EITHER
CASE...THESE DO NOT LOOK LIKE SIGNIFICANT RAIN PRODUCERS AND WILL
KEEP THE CURRENT SLIGHT CHANCE TO CHANCE POPS IN THE FORECAST.
TEMPERATURES WILL BEGIN TO LOWER STARTING WEDNESDAY AND FALL TO
AROUND NORMAL THROUGH THE END OF THE WEEK.
.LONG TERM...MODELS WERE IN DECENT AGREEMENT THIS MORNING WITH AN
AREA OF LOW PRESSURE CENTERED OVER THE CENTRAL AND EASTERN CWA
SATURDAY MORNING. THE SYSTEM IS RELATIVELY DRY AND THE INHERITED
SLIGHT CHANCE TO LOW CHANCE POPS IN THE GRIDS LOOK GOOD. THE SYSTEM
QUICKLY MOVES EAST OF THE AREA DURING THE DAY WITH A DECREASING POP
TREND AND IS REPLACED BY AN INCREASING WESTERLY FLOW SUNDAY AHEAD OF
THE NEXT STORM WHICH SETTLES IN OVER THE PACIFIC NW. MODELS BRING
THIS SYSTEM INTO THE AREA AS AN INSIDE SLIDER MONDAY. LIMITED
MOISTURE AND THE ORIENTATION OF THE TRACK SHOULD CONFINE SHOWERS TO
MAINLY THE NORTHERN MOUNTAINS WITH THIS NEXT ONE. HEIGHT PACKING AT
500 AND 700 MB INDICATES A POTENTIAL FOR STRONG WINDS WITH MODELS
FORECASTING A BELT OF 50+ KT WINDS ACROSS THE SOUTHERN CWA MONDAY.
700MB THERMAL PACKING AND 1000-500MB THICKNESS PACKING POINTS TO A
POSSIBLE STRONG COLD FRONT PASSING THROUGH THE REGION SOMETIME
MONDAY. THE NORTHERLY FLOW BEHIND THE FRONT USHERS IN SOME VERY COLD
AIR ALOFT WITH THE GFS FORECASTING -15 TO -17 DEGREE CELSIUS 700MB
TEMPERATURES OVER SOUTHERN NEVADA BY TUESDAY MORNING. LATEST MOS
GUIDANCE DROPS TEMPS BACK ANYWHERE FROM NEAR NORMAL TO THE UPPER 50S
FOR HIGHS IN LAS VEGAS FOR TUESDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM PST
WEDNESDAY FOR CAZ519.
&&
JENSEN/GORELOW/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Mar 3, 5:49 AM PST, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
549 AM PST TUE MAR 3 2009
AZZ001>003-036-CAZ520-522>527-NVZ014>022-040800-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
549 AM PST TUE MAR 3 2009 /649 AM MST TUE MAR 3 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
INCREASING SOUTHWEST WINDS WILL DEVELOP ACROSS MUCH OF THE REGION
WEDNESDAY WITH GUSTS POSSIBLY EXCEEDING 40 MPH OVER CENTRAL NYE
AND LINCOLN COUNTIES. SCATTERED RAIN SHOWERS AND SNOW SHOWERS WILL
ALSO DEVELOP WEDNESDAY AND WEDNESDAY NIGHT ACROSS THE SOUTHERN
GREAT BASIN AS A PACIFIC STORM BEGINS TO MOVE INLAND. THIS SYSTEM
WILL SLOWLY WORK ITS WAY ACROSS THE REGION THROUGH EARLY SATURDAY
THEN MOVE EAST TO THE ROCKIES.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ519-521-040800-
EASTERN SIERRA SLOPES-WHITE MOUNTAINS OF INYO COUNTY-
549 AM PST TUE MAR 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWEST WINDS GUSTING OVER 60 MPH WILL OCCUR NEAR THE
RIDGE TOPS OF THE SOUTHERN SIERRA AND WHITE MOUNTAINS. SNOW WILL
BEGIN LATE TODAY OR EARLY THIS EVENING IN THE EASTERN SIERRA
SLOPES THEN PERSIST OVERNIGHT. A WINTER WEATHER ADVISORY FOR SNOW
IS IN EFFECT FROM 4 PM THIS AFTERNOON UNTIL 4 PM WEDNESDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
TOTAL SNOW ACCUMULATIONS OF 5 TO 10 INCHES ARE EXPECTED IN THE
EASTERN SIERRA SLOPES ABOVE 7000 FEET BY WEDNESDAY AFTERNOON. AS
THE PACIFIC STORM MOVES INLAND THURSDAY AND FRIDAY...PERIODS OF
SCATTERED SNOW SHOWERS WILL CONTINUE BEFORE THE SYSTEM MOVES INTO
THE ROCKIES SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JA
Heavy Snow, Eastern Sierra Slopes of Inyo County
- When
- March 3, 11:00 PM PST to March 4, 7:00 PM PST
- Where
- Eastern Sierra Slopes of Inyo County forecast zone
- Reported by
- SNOTEL
- Coordinates
- 36.511, -117.411 (the zone’s center; the record gives no point)
An estimated 13 inches of snow fell 6 miles SE of South Lake at 9800'.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, March 3 to 4, 2009$35,000 · 76 kt wind · 5 events
- Cold in New York, March 3, 20092 events
- Heavy Snow in California, March 3 to 4, 20092 events
- Wildfire in Texas, March 3, 20091 event
- Wildfire in Texas, March 3 to 4, 20091 event
- Wildfire in Texas, March 3, 20091 event
- Blizzard in Alaska, March 3, 20091 event
- Winter Storm in Montana, March 3 to 5, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 150006.